Botulinum toxin type B (Neurobloc): serious known risks
- Medicines and Healthcare products Regulatory Agency
- 25 March 2013
- Therapeutic area:
Risks such as toxin spread reported mostly with off-label use.
Article date: March 2013
Botulinum toxin type B (Neurobloc) is indicated only for the treatment of cervical dystonia (torticollis) in adults. The safety of botulinum toxin type B has not been established outside this licensed indication. We recommend that prescribers adhere to the licensed indication.
Possible risks associated with off-label use
Rare cases of distant toxin spread from the site of injection have been reported with botulinum toxin type B (and botulinum toxins as a class) – see article in October 2007 Drug Safety Update.
Some of the cases with botulinum toxin type B occurred in patients with underlying neuromuscular deficits, in children, and other off-label use. Medically severe adverse reactions related to the spread of toxin, such as dysphagia and breathing difficulties have usually occurred in association with incorrect clinical use or off label use, such as the use in children or patients with significant neuromuscular disease, or the use of higher than recommended doses.
Advice for healthcare professionals:
- reported cases of toxin spread with botulinum toxin type B have mostly occurred with off-label use; we therefore recommend that prescribers adhere to the licensed indication
- Botulinum toxin type B should not be used in children, or in patients with known neuromuscular disease or neuromuscular junction disorders.
- the risk of toxin spread with botulinum toxins is rare but serious and has been reported with all products in this class
All patients receiving a medicine containing botulinum toxin should be warned of the signs and symptoms of toxin spread, such as muscle weakness and breathing difficulties, and advised to seek medical attention immediately if they experience breathing difficulties, choking, or any new or worsening swallowing difficulties, as such side effects can be life-threatening.
Article citation: Drug Safety Update March 2013, vol 6, issue 8: A3
Published: 25 March 2013
Therapeutic area: Neurology